metformin; metformin/adverse effects; type 2 diabetes mellitus; lactic acidosis; renal failure; toxicity; metabolic acidosis
Emergency Medicine | Endocrinology, Diabetes, and Metabolism | Nephrology | Pharmacy and Pharmaceutical Sciences
Metformin is considered a first-line therapy for patients with diabetes secondary to its cost efficiency, minimal side effects, and marked improvement in one’s hemoglobin A1c; however, metformin is avoided in patients with renal insufficiency out of concern for drug accumulation and lactic acidosis. In fact, there is a black box warning for metformin, identifying lactic acidosis as the inciting trigger for fatal arrhythmias and death.
A 62-year-old male presented with multiple episodes of nausea, vomiting, abdominal pain, and decreased urine output for 3 days after working on a roof, all day in the summer heat. He did not drink more than a bottle of water throughout that day and noted that afterward, he seemed to have little to no urine output. At presentation, he was in moderate distress due to abdominal pain and was diaphoretic, tachypneic, and hypertensive. The patient was given dextrose and started on a sodium bicarbonate drip. He was also given calcium gluconate. His mentation and respiratory status continued to decline throughout that day, and he required intubation and mechanical ventilation. The patient ultimately recovered quite rapidly upon receiving hemodialysis.
This case report shows the critical nature of identifying and quickly treating metformin toxicity.
Santoli, Joshua; Aldakkour, Jamie Lee; Tohidi, Hossein; and Lin, Yizhi
"Metformin-Associated Lactic Acidosis: A Case Report,"
HCA Healthcare Journal of Medicine: Vol. 4:
2, Article 21.
Available at: https://scholarlycommons.hcahealthcare.com/hcahealthcarejournal/vol4/iss2/21